Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Mobile, AL

July 25, 2024Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at Jul 25, 2024, 3:21 PM CDT for Mobile County, Alabama. It was in force for 99 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2024, 3:21 PM CDT (20:21 UTC)
Expired
Jul 25, 2024, 5:00 PM CDT
In force
99 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Mobile County, AL

The radar

The Mobile radar (KMOB), 16 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:56 PM CDTFLASH FLOOD1 Sw I65 And Airport Bl, ALBroadcast media relayed report with photos of flash flooding on Montlimar Drive adjacent to the Briquettes.
Jul 25, 4:28 PM CDTFLASH FLOOD1 Ese I65 And Airport B, ALFlash flooding reported by the public with video on Bel Air Boulevard adjacent to the Bel Air Mall.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS54 KMOB 252021
FFWMOB
ALC097-252200-
/O.NEW.KMOB.FF.W.0022.240725T2021Z-240725T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
321 PM CDT Thu Jul 25 2024

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Central Mobile County in southwestern Alabama...

* Until 500 PM CDT.

* At 321 PM CDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 1 and 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Midtown Mobile, Downtown Mobile, Prichard, I10 And I65, Tacon, 
  Mertz, Neshota, Navco and Plateau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3075 8804 3075 8803 3075 8802 3073 8803
      3071 8804 3059 8811 3059 8812 3061 8820
      3075 8813

FLASH FLOOD...OBSERVED

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 12:42 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 25, 12:42 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1242 PM CDT Thu Jul 25 2024

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Thu Jul 25 2024

VFR conditions prevail through much of the period outside of
scattered showers and storms. Brief reductions reductions in
ceilings and visbys can be expected in and around showers and
thunderstorms. /13

&&

.NEAR TERM...
(Now through Friday)
Issued at 1242 PM CDT Thu Jul 25 2024

The forecast area will remain sandwiched between an upper trough
to our northwest and an upper ridge to our southeast. A series of
shortwaves and upper disturbances will traverse the region in
southwesterly flow aloft, while a weak surface boundary over the
Gulf migrates back north to near the I-10 corridor this afternoon,
before shifting back offshore tonight and dissipates.
Precipitable water values (PWATs) have lowered across the region
north of this boundary, but we do expect PWATs to recover to
around 2.0-2.2" this afternoon through the near term.

Precipitation coverage will remain low this morning, followed by
scattered to numerous showers and thunderstorms developing mainly
from mid-afternoon into the evening, with the best coverage
focused near the surface boundary. A few showers should linger
along the coast after midnight through noon Friday, while dry
conditions prevail inland areas. Diurnally driven showers and
thunderstorms will re-develop Friday afternoon, with the highest
coverage expected across the southwestern portion of the forecast
area. A few of the stronger storms have the potential of creating
gusty surface winds up the 40 mph both days.

Temperatures are expected to be near normal, with highs the next
two days ranging from 88 to 92 degrees and heat indices in the
upper 90s to as high as 105 degrees. Low temperatures tonight will
again range from 70 to 74 degrees inland from 74 to 78 degrees
along the coast. A LOW rip current risk is expected to continue
for all beaches through tonight, but a MODERATE risk is
anticipated for the Florida beaches on Friday. /22

SHORT AND LONG TERM...
(Friday night through Wednesday)
Issued at 445 AM CDT Thu Jul 25 2024

A rather typical summertime pattern is expected through the
weekend as upper level ridging remains centered over the local
area. Down at the surface, high pressure remains anchored out over
the western Atlantic which will result in a light onshore flow
across the region and an abundance of deep layer moisture. This
moisture combined with diurnal forcing will keep daily chances for
scattered to perhaps locally numerous showers and storms in the
forecast this weekend. As we head into early next week, the ridge
aloft will begin to retreat westward and eventually become
centered over the southwestern US. At the same time, an upper
trough will begin to take hold over much of the eastern US. This
pattern will place the local area within a northwest flow aloft by
early next week with moisture remaining plentiful through the
period. Daily chances for showers and storms will continue with
convection generally starting near the coast in the morning and
spreading inland through the afternoon hours. A few stronger
storms cannot be ruled out during the period with gusty winds and
frequent lightning being the main concerns. These storms will
likely be efficient rainfall producers as well which could lead to
heavy rainfall and localized flooding concerns if storms
repeatedly move over the same areas. Temperatures will be rather
typical for late July with highs reaching into the lower and
middle 90s each afternoon and lows falling into the 70s. However,
the increasing boundary layer moisture combined with these
temperatures will result in heat index values approaching heat
advisory thresholds by late in the weekend and early next week.

A moderate risk of rip currents is expected Friday night with a
low risk following Saturday through Monday. /14

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  74  90  75  91  75  91 /  60  70  20  70  20  70  30  70
Pensacola   76  89  77  89  77  89  78  89 /  60  60  30  70  40  70  40  70
Destin      78  89  80  90  79  90  79  89 /  60  50  30  70  40  70  40  70
Evergreen   71  90  72  91  73  90  73  90 /  40  40  20  70  20  70  30  70
Waynesboro  71  91  71  92  72  92  73  92 /  40  50  20  70  20  70  20  60
Camden      70  89  71  90  72  89  72  89 /  30  30  20  60  30  70  30  70
Crestview   72  92  72  92  73  92  74  91 /  60  50  20  70  30  70  30  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 25, 3:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT Thu Jul 25 2024

ALZ263-265-252045-
Mobile Coastal AL-Mobile Central AL-
303 PM CDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOBILE COUNTY THROUGH 345
PM CDT...

At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prichard to Tillmans Corner. Movement was
southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, I65 And I165, and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3045 8809 3057 8826 3080 8809 3081 8800
      3080 8801 3080 8799 3079 8796 3077 8799
      3078 8796 3071 8799 3078 8792 3075 8792
      3071 8794 3075 8794 3072 8797 3071 8795
TIME...MOT...LOC 2003Z 308DEG 6KT 3074 8805 3060 8817

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:05 PM CDTSpecial Marine WarningMOB25 min
Jul 24, 7:31 PM CDTSpecial Weather StatementMOBBaldwin44 min
Jul 24, 8:27 PM CDTSpecial Weather StatementMOBMobile48 min
Jul 25, 6:08 AM CDTDense Fog AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe and 1 more3 hr
Jul 25, 2:57 PM CDTAreal Flood AdvisoryMOBMobile24 min
Jul 25, 3:03 PM CDTSpecial Weather StatementMOBMobile42 min
Jul 25, 3:06 PM CDTSpecial Marine WarningMOB55 min

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.